Alert archive / Wisconsin / Gale Warnings in 2023

Gale Warning 5, NWS Green Bay, WI

March 16, 2023

NWS Green Bay, WI issued this gale warning at Mar 16, 2023, 1:07 PM CDT. It took effect at Mar 17, 2023, 4:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2023, 1:07 PM CDT (18:07 UTC)
In effect from
Mar 17, 2023, 4:00 AM CDT
Expired
Mar 17, 2023, 3:57 PM CDT
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

446 
WHUS73 KGRB 161807
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
107 PM CDT Thu Mar 16 2023

LMZ541>543-170215-
/O.CAN.KGRB.SC.Y.0026.000000T0000Z-230316T2100Z/
/O.NEW.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
107 PM CDT Thu Mar 16 2023

...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY...

* WHAT...Northwest winds to 30 kts with gale force gusts up to 40
  kts and waves 2 to 5 ft expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 4 AM to 4 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-170215-
/O.NEW.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
107 PM CDT Thu Mar 16 2023

...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY...

* WHAT...Northwest winds 15 to 25 kts with gale force gusts up to
  35 kts expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 4 AM to 4 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
918 
WHUS73 KGRB 162153
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
453 PM CDT Thu Mar 16 2023

LMZ521-522-541>543-170400-
/O.CON.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
453 PM CDT Thu Mar 16 2023

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY...

* WHAT...Northwest winds 20 to 30 kts with gale force gusts up to
  40 kts expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...From 4 AM to 4 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AK
073 
WHUS73 KGRB 170218
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
918 PM CDT Thu Mar 16 2023

LMZ521-522-541>543-171030-
/O.CON.KGRB.GL.W.0005.230317T0900Z-230317T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
918 PM CDT Thu Mar 16 2023

...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT FRIDAY...

* WHAT...Northwest winds 20 to 30 kts with gale force gusts up to
  40 kts expected.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...From 4 AM to 4 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AK
920 
WHUS73 KGRB 170933
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
433 AM CDT Fri Mar 17 2023

LMZ521-522-541>543-171745-
/O.CON.KGRB.GL.W.0005.000000T0000Z-230317T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
433 AM CDT Fri Mar 17 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...Northwest winds 20 to 25 kts with gusts to 35 to 40 kts
  and waves building to 3 to 5 ft on Lake Michigan.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
Kieckbusch
669 
WHUS73 KGRB 171522
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1022 AM CDT Fri Mar 17 2023

LMZ521-522-541>543-172100-
/O.CON.KGRB.GL.W.0005.000000T0000Z-230317T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1022 AM CDT Fri Mar 17 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...West winds 20 to 30 kts with gusts up to 35 kts and 
  waves up to 3 to 5 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
658 
WHUS73 KGRB 172057
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
357 PM CDT Fri Mar 17 2023

LMZ521-522-541>543-180500-
/O.CAN.KGRB.GL.W.0005.000000T0000Z-230317T2100Z/
/O.NEW.KGRB.SC.Y.0027.230317T2100Z-230319T0600Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
357 PM CDT Fri Mar 17 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT SUNDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West to northwest winds to 30 kts and waves 2 to 4 ft on
  Lake Michigan nearshore waters, 2 ft or less on the bay.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan, and Central and Southern Bay of Green Bay.

* WHEN...Until 1 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 16, 12:29 PM CDT, 38 minutes earlier.

Area forecast discussion, Mar 16, 12:29 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1229 PM CDT Thu Mar 16 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 448 AM CDT Thu Mar 16 2023

Winter headlines are the main forecast concern.

Winter Weather Headlines: Expected snowfall amounts continue to
gradually drop off with the incoming system. The strongest forcing
and best surge of moisture occurs this afternoon and early
evening, when much of the area will be too warm for snow. Moderate
snow is still expected over the far north (mainly Vilas County),
though totals remain below winter storm criteria. Have opted to
issue a long duration Winter Weather Advisory for Vilas County,
which encompasses the main system snow tonight into early Friday,
and lake-enhanced snows later Friday into Friday night. Could
still see amounts as high as 10 inches in northwest Vilas County,
though this would be over roughly a 36 hour period. The watch was
cancelled for Oneida, Forest and Florence counties, where
accumulations are only expected to reach 1-3 inches tonight into
Friday. Strong northwest winds gusting to 30 to 35 mph will cause
patchy blowing snow over far northern WI, mainly in open areas.

Other Impacts: Warm air overriding the deep snow pack should lead
to some fog development, especially where rain is falling this
afternoon and evening. Locally dense fog will be possible, but
confidence is not high enough to consider an advisory at this
time. As the previous shift noted, much of the rain will likely be
absorbed into the snowpack, which should mitigate flooding
concerns. Some runoff from melting could cause minor urban
flooding and rises on area rivers, but significant flooding is not
anticipated. Increasing northwest winds late tonight into Friday
may be strong enough to warrant a Gale Warning on Lake Michigan.

Temperatures: High temperatures will be in the upper 30s and lower
40s today. A surge of colder air will drop lows into the upper
teens and 20s tonight, and highs will only reach the 20s to around
30 on Friday.

.LONG TERM...Friday Night Through Wednesday
Issued at 448 AM CDT Thu Mar 16 2023

The main focus from this forecast period is the continuation of
accumulating snow across the region Friday night through Saturday.
Changes include an increase in QPF and snowfall amounts Friday night
across Vilas County, therefore extended the Winter Weather Advisory
through Saturday morning.

Friday night through Saturday...Despite the surface low being over
eastern Ontario/western Quebec Friday night into Saturday morning,
wrap around moisture will spread across the Western Great Lakes.
Combined with the prevailing northwest winds, the lake-effect snow
machine will be turned on across the north. Adding to this feature,
forecast soundings show deep saturation in conjunction with the DGZ,
and delta Ts around 20 degrees. Although snowfall rates up to an
inch per hour may be possible at times, especially in Vilas County,
snowfall amounts of 1 to 3 inches are forecast in far north-central
WI by Saturday morning. Therefore, extended the Winter Weather
Advisory for Vilas County through Saturday morning. A couple tenths
of snow is possible elsewhere through Saturday morning as the
northwest winds bring scattered light snow across the rest of the
forecast area. For the remainder of Saturday, moisture will continue
flowing off of Lake Superior, with the added support of a mid-level
closed low overhead, keeping the lake-effect snow machine on in far
north-central WI. Scattered light snow showers or flurries will
continue elsewhere as well. Additional snow accumulations of 1 to 2
inches is possible in far north-central WI, with little to no
accumulation elsewhere. The snow will come to an end Saturday
evening as the mid-level closed low departs.

In addition to the snow, the northwest winds will decrease slightly
Friday night, but then increase again during Saturday afternoon with
gusts up to 35 mph. Some minor blowing and drifting snow is possible
where the snow is falling.

Much colder air will prevail Friday night into Saturday, causing
low temperatures to range from the single digits to middle teens,
and high temperatures to range from the low to middle 20s. The
combination of the northwest winds and cold temperatures will
result in chilly wind chills for this time of year with values
ranging from the single digits above and below zero Friday night
into Saturday morning.

Rest of the extended...A broad area of high pressure moves into the
region Saturday night and prevails through early next week, keeping
dry conditions in the forecast.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1229 PM CDT Thu Mar 16 2023

Rain and IFR conditions will arrive across the area this afternoon
as low pressure moves into northcentral Wisconsin. The rain will
change to snow north of a RHI to IMT by early this evening and
continue tonight with some accumulation. Further south the rain
will change to snow showers and diminish overnight.

Winds will shift from the south to the northwest this evening and
gust to 30 knots at times late tonight into Friday. This could result
in crosswind concerns at some airports and blowing snow in the north.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Saturday for WIZ005.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kruk
AVIATION.......RDM
Hazardous weather outlook, Mar 16, 4:11 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
411 AM CDT Thu Mar 16 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-170915-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
411 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Low pressure moving through the western Great Lakes will bring
rain to the area today, which will change to snow from west to
east tonight. The rain will cause some melting of the snow and
may produce minor street flooding in urban areas, along with
rising river levels. Snow accumulations are expected across
northern Wisconsin, with the most significant accumulations
occurring in Vilas County. North to northwest winds will gust
to 30 to 40 mph late tonight, resulting in patchy blowing snow
across far northern Wisconsin. Hazardous travel conditions
should be anticipated in northern Wisconsin tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Lake-enhanced snow will continue across far northern Wisconsin
Friday through Saturday, especially in Vilas County. Gusty
northwest winds will also produce patchy blowing snow in far
northern Wisconsin, especially on Friday. Locally hazardous
travel conditions will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-170915-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
411 AM CDT Thu Mar 16 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Northwest winds may gust to gale force on Lake Michigan late
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gale force gusts from the northwest will be possible on Friday.

Kieckbusch/Kruk

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:58 AM CDTWinter Weather AdvisoryGRBVilas57 hr

Nearby

Gale Warnings in Wisconsin, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.